Advertisement

Canonical measures on metric graphs and a Kazhdan’s theorem

  • Farbod Shokrieh
  • Chenxi Wu
Article

Abstract

We extend the notion of canonical measures to all (possibly non-compact) metric graphs. This will allow us to introduce a notion of “hyperbolic measures” on universal covers of metric graphs. Kazhdan’s theorem for Riemann surfaces describes the limiting behavior of canonical (Arakelov) measures on finite covers in relation to the hyperbolic measure. We will prove a generalized version of this theorem for metric graphs, allowing any infinite Galois cover to replace the universal cover. We will show all such limiting measures satisfy a version of Gauss–Bonnet formula which, using the theory of von Neumann dimensions, can be interpreted as a “trace formula”. In the special case where the infinite cover is the universal cover, we will provide explicit methods to compute the corresponding limiting (hyperbolic) measure. Our ideas are motivated by non-Archimedean analytic and tropical geometry.

Mathematics Subject Classification

14T05 05C12 05C63 14H30 20F65 57M60 

Notes

Acknowledgements

We would like to thank Matthew Baker and Curtis McMullen for helpful remarks and suggestions. We also thank Omid Amini, Matthew Baker, Robin de Jong, and the anonymous referee for valuable comments on an earlier draft.

References

  1. 1.
    Amini, O., Baker, M., Brugallé, E., Rabinoff, J.: Lifting harmonic morphisms I: metrized complexes and Berkovich skeleta. Res. Math. Sci. 2, Art. 7, 67 (2015)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Amini, O., Baker, M., Brugallé, E., Rabinoff, J.: Lifting harmonic morphisms II: tropical curves and metrized complexes. Algebra Number Theory 9(2), 267–315 (2015)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Abert, M., Bergeron, N., Biringer, I., Gelander, T., Nikolov, N., Raimbault, J., Samet, I.: On the growth of L\(^2\)-invariants for sequences of lattices in Lie groups. Ann. Math. (2) 185(3), 711–790 (2017)MathSciNetCrossRefGoogle Scholar
  4. 4.
    An, Y., Baker, M., Kuperberg, G., Shokrieh, F.: Canonical representatives for divisor classes on tropical curves and the matrix-tree theorem. Forum Math. Sigma 2, e24, 25 (2014)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Abért, M., Csikvári, P., Frenkel, P.E., Kun, G.: Matchings in Benjamini–Schramm convergent graph sequences. Trans. Am. Math. Soc. 368(6), 4197–4218 (2016)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Amini, O.: Equidistribution of Weierstrass points on curves over non-Archimedean fields (2014). arXiv:1412.0926
  7. 7.
    Amini, O.: Logarithmic tree factorials (2016). arXiv:1611.02142
  8. 8.
    André, Y.: Period mappings and differential equations. From \(\mathbb{C}\) to \(\mathbb{C}_p\), MSJ Memoirs, vol. 12. Mathematical Society of Japan, Tokyo (2003). (T.ohoku–Hokkaid.o lectures in arithmetic geometry, Withappendices by F. Kato and N. Tsuzuki)Google Scholar
  9. 9.
    Berkovich, V.G.: Spectral Theory and Analytic Geometry Over Non-Archimedean Fields. Mathematical Surveys and Monographs, vol. 33. American Mathematical Society, Providence, RI (1990)zbMATHGoogle Scholar
  10. 10.
    Baker, M., Faber, X.: Metric properties of the tropical Abel–Jacobi map. J. Algebraic Comb. 33(3), 349–381 (2011)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Bestvina, M., Feighn, M.: Hyperbolicity of the complex of free factors. Adv. Math. 256, 104–155 (2014)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Biggs, N.: Algebraic potential theory on graphs. Bull. Lond. Math. Soc. 29(6), 641–682 (1997)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Boucksom, S., Jonsson, M.: Tropical and non-Archimedean limits of degenerating families of volume forms. J. Éc. polytech. Math. 4, 87–139 (2017)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Baker, M., Norine, S.: Riemann–Roch and Abel–Jacobi theory on a finite graph. Adv. Math. 215(2), 766–788 (2007)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Baker, M., Rumely, R.: Harmonic analysis on metrized graphs. Can. J. Math. 59(2), 225–275 (2007)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Baker, M., Rumely, R.: Potential Theory and Dynamics on the Berkovich Projective Line. Mathematical Surveys and Monographs, vol. 159. American Mathematical Society, Providence, RI (2010)zbMATHGoogle Scholar
  17. 17.
    Benjamini, I., Schramm, O.: Recurrence of distributional limits of finite planar graphs. Electron. J. Probab. 6(23), 13 (2001)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Baker, M., Shokrieh, F.: Chip-firing games, potential theory on graphs, and spanning trees. J. Comb. Theory Ser. A 120(1), 164–182 (2013)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Baik, H., Shokrieh, F., Wu, C.: Limits of canonical forms on towers of Riemann surfaces (2018). arXiv:1808.00477
  20. 20.
    Chambert-Loir, A.: Heights and measures on analytic spaces, a survey of recent results, and some remarks. In: Motivic integration and its interactions with model theory and non-Archimedean geometry. Volume II, vol. 384, pp. 1–50, Cambridge University Press, Cambridge (2011)Google Scholar
  21. 21.
    Chinburg, T., Rumely, R.: The capacity pairing. J. Reine Angew. Math. 434, 1–44 (1993)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Culler, M., Vogtmann, K.: Moduli of graphs and automorphisms of free groups. Invent. Math. 84(1), 91–119 (1986)MathSciNetCrossRefGoogle Scholar
  23. 23.
    de Jong, R.: Faltings delta-invariant and semistable degeneration (2015). To appear in J. Differ. Geom. arXiv:1511.06567
  24. 24.
    Dowdall, S., Kapovich, I., Leininger, C.J.: Dynamics on free-by-cyclic groups. Geom. Topol. 19(5), 2801–2899 (2015)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Doyle, P.G., Snell, J.L.: Random Walks and Electric Networks. Carus Mathematical Monographs, vol. 22. Mathematical Association of America, Washington, DC (1984)zbMATHGoogle Scholar
  26. 26.
    Flanders, H.: A new proof of R. Foster’s averaging formula in networks. Linear Algebra Appl. 8, 35–37 (1974)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Foster, R.M.: The average impedance of an electrical network. Reissner Anniversary Volume, Contributions to Applied Mechanics, pp. 333–340 (1948)Google Scholar
  28. 28.
    Gu, X., Guo, R., Luo, F., Sun, J., Wu, T.: A discrete uniformization theorem for polyhedral surfaces II. J. Differ. Geom. 109(3), 431–466 (2018)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Gerritzen, L., van der Put, M.: Schottky Groups and Mumfordcurves. Lecture Notes in Mathematics, vol. 817. Springer, Berlin (1980)CrossRefGoogle Scholar
  30. 30.
    Heinz, N.: Admissible metrics for line bundles on curves and abelian varieties over non- Archimedean local fields. Arch. Math. (Basel) 82(2), 128–139 (2004)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Handel, M., Mosher, L.: The free splitting complex of a free group, I: hyperbolicity. Geom. Topol. 17(3), 1581–1672 (2013)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Kazhdan, D.: Arithmetic varieties and their fields ofquasi-definition. Actes du Congrès International des Mathématiciens (Nice, 1970), Tome 2, pp. 321–325 (1971)Google Scholar
  33. 33.
    Kazhdan, D.: On arithmetic varieties. Lie groups and theirrepresentations (Proc. Summer School, Bolyai János Math. Soc., Budapest 1971), pp. 151–217 (1975)Google Scholar
  34. 34.
    Kirchhoff, G.: Ueber die Auflösung der Gleichungen, auf welche man bei der Untersuchung der linearen Vertheilung galvanischer Ströme geführt wird. Annalen der Physik 148(12), 497–508 (1847)CrossRefGoogle Scholar
  35. 35.
    Lück, W.: L\(^2\)-invariants: theory and applications to geometry and K-theory. Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics, vol. 44. Springer, Berlin (2002)CrossRefGoogle Scholar
  36. 36.
    Lepage, E.: Tempered fundamental group and metric graph of a Mumford curve. Publ. Res. Inst. Math. Sci. 46(4), 849–897 (2010)MathSciNetzbMATHGoogle Scholar
  37. 37.
    Lyons, R., Peres, Y.: Probability on Trees and Networks. Cambridge Series in Statistical and Probabilistic Mathematics, vol. 42. Cambridge University Press, New York (2016)CrossRefGoogle Scholar
  38. 38.
    Lyons, R.: Determinantal probability measures. Publ. Math. Inst. Hautes Études Sci. 98, 167–212 (2003)MathSciNetCrossRefGoogle Scholar
  39. 39.
    Lyons, T.: A simple criterion for transience of a reversible Markov chain. Ann. Probab. 11(2), 393–402 (1983)MathSciNetCrossRefGoogle Scholar
  40. 40.
    Magnus, W.: Residually finite groups. Bull. Am. Math. Soc. 75, 305–316 (1969)MathSciNetCrossRefGoogle Scholar
  41. 41.
    Mann, B.: Hyperbolicity of the cyclic splitting graph. Geom. Dedicata 173, 271–280 (2014)MathSciNetCrossRefGoogle Scholar
  42. 42.
    McMullen, C.T.: Entropy on Riemann surfaces and the Jacobians of finite covers. Comment. Math. Helv. 88(4), 953–964 (2013)MathSciNetCrossRefGoogle Scholar
  43. 43.
    McMullen, C.T.: Entropy and the clique polynomial. J. Topol. 8(1), 184–212 (2015)MathSciNetCrossRefGoogle Scholar
  44. 44.
    Mumford, D.: Curves and Their Jacobians. The University of Michigan Press, Ann Arbor, MI (1975)zbMATHGoogle Scholar
  45. 45.
    Mikhalkin, G., Zharkov, I.: Tropical curves, their Jacobians and theta functions. In: Curves and abelian varieties, Contemp. Math, vol. 465, pp. 203–230, American Mathematical Society, Providence, RI (2008)Google Scholar
  46. 46.
    Neeman, A.: The distribution of Weierstrass points on a compact Riemann surface. Ann. Math. (2) 120(2), 317–328 (1984)MathSciNetCrossRefGoogle Scholar
  47. 47.
    Pansu, P.: Introduction to L\(^2\) Betti numbers. In: Riemannian geometry. (Waterloo, ON 1993), Fields Inst. Monogr. vol. 4, pp. 53–86, American Mathematical Society, Providence, RI (1996)Google Scholar
  48. 48.
    Rhodes, J.A.: Sequences of metrics on compact Riemann surfaces. Duke Math. J. 72(3), 725–738 (1993)MathSciNetCrossRefGoogle Scholar
  49. 49.
    Shokrieh, F.: The monodromy pairing and discrete logarithm on the Jacobian of finite graphs. J. Math. Cryptol. 4(1), 43–56 (2010)MathSciNetCrossRefGoogle Scholar
  50. 50.
    Zhang, S.: Admissible pairing on a curve. Invent. Math. 112(1), 171–193 (1993)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Cornell UniversityIthacaUSA
  2. 2.Rutgers UniversityPiscatawayUSA

Personalised recommendations